Hail, Plumas
- When
- July 27, 3:00 PM PST to 3:05 PM PST
- Where
- Plumas County, 0.87 mi SE of Chester
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.310, -121.220
Estimated nickel sized hail at Chester, along with 1.24 inches of rain.
An upper level low allowed for mountain showers and thunderstorms to develop over northern California. Most storms stayed sub-severe, but produced frequent lightning and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
An upper level low allowed for mountain showers and thunderstorms to develop over northern California. Most storms stayed sub-severe, but produced frequent lightning and small hail. At least one known wildfire occurred from these; however, flare up didn't occur until after August 1st and no significant damage or injuries have been reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 27, 1:25 PM PST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Sacramento CA 225 PM PDT Mon Jul 27 2020 .SYNOPSIS... Slightly above average temperatures for today and Tuesday, followed by a cooling trend. Mountain thunderstorm chances will continue again this afternoon. Breezy Delta winds into next week. && .DISCUSSION... The upper level low that has been bringing mountain thunderstorms to the area will be pushing out of central California into Nevada. This will place the greatest forcing with it over Nevada into far northeast California into Oregon. Despite the better forcing being out of our area we are still expecting mountain thunderstorms this afternoon into the evening and they have already started to develop. Meso Analysis is showing 500-1000 j/kg of surface base CAPE over the Sierra from roughly Lake Tahoe north. Most of the thunderstorm activity will be in that area of CAPE along the Sierra crest into the mountains of eastern Shasta County. We are also seeing some instability over the Coastals and a few scattered thunderstorms will be possible mainly over the Shasta County Coastal Range into the evening. Thunderstorms will pulse up and down due to little to no wind shear and gusty winds and hail will be the main concern with any thunderstorms but brief heavy rain will be possible with any of the more developed, longer lived cells. The majority of the convection will diminished by 3z/8pm and dry conditions are expected overnight. Short wave ridging builds in on Wednesday and that will bring dry weather for all of NorCal. Generally temperatures this afternoon are near to be a degree or two cooler than yesterday and overall highs will be near to a few degrees cooler than yesterday. Highs will continue to be hot on Tuesday with them similar to today. A short wave trough will clip the northwest part of the state on Wednesday. This will have little impact on our weather but it will bring in some cooler temperatures with highs returning to near average. Quiet weather will continue into Thursday as the four corners high builds to our east and troughing sets up off the coast of the PacNW. This will keep the seasonal temperatures around but will bring locally breezy winds mainly to the Delta and Sierra. -CJM && .EXTENDED DISCUSSION (Friday THROUGH Monday)... For the extended period which covers July 31st into early August, the synoptic pattern will be governed by a stout Four Corners ridge. Equally persistent, ensembles favor longwave troughing off the Pacific Northwest coast. Generally speaking, northern California remains in between this pair of features which will keep daily temperatures close to seasonal norms. Triple digit temperatures will be possible over the northern Sacramento Valley by the weekend. The 00Z ECMWF favors a stronger ridge centered over Arizona which would support an uptick in 500-mb heights over the western U.S. This results in some minor temperature forecast uncertainties when compared to other solutions. Overall, this pattern should keep dry conditions in place with occasional breezy conditions around the Delta and over the higher elevations. ~BRO && .AVIATION... VFR conditions expected the next 24 hours. Local southwesterly surface wind gusts 25-30 knots in the vicinity of the Carquinez Strait/Delta, and local southerly winds 10-15 knots over the Sacramento Valley. Isolated thunderstorms possible across the northern Sierra and southern Cascade Range through 03Z. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Sacramento CA
139 PM PDT Mon Jul 27 2020
CAZ068-069-272115-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park-
139 PM PDT Mon Jul 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLUMAS AND NORTH
CENTRAL SIERRA COUNTIES...
At 138 PM PDT, a strong thunderstorm was located near Plumas Eureka
State Park, moving west northwest at 5 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Quincy, Gibsonville and Little Grass Valley.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3979 12072 3973 12072 3974 12094 3992 12094
3987 12075
TIME...MOT...LOC 2038Z 110DEG 6KT 3979 12080
CMSpecial Weather Statement National Weather Service Sacramento CA 301 PM PDT Mon Jul 27 2020 CAZ068-272230- Western Plumas County/Lassen Park- 301 PM PDT Mon Jul 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLUMAS COUNTY... At 300 PM PDT, a strong thunderstorm was located over Twain, or 8 miles northwest of Quincy, moving northeast at 10 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Twain, Paxton, Indian Falls, Keddie and Meadow Valley. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3994 12108 4003 12121 4011 12099 4001 12093 TIME...MOT...LOC 2200Z 242DEG 9KT 4003 12105 Baruffaldi
Special Weather Statement
National Weather Service Sacramento CA
332 PM PDT Mon Jul 27 2020
CAZ068-272300-
Western Plumas County/Lassen Park-
332 PM PDT Mon Jul 27 2020
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PLUMAS AND SOUTHWESTERN
LASSEN COUNTIES...
At 329 PM PDT, several strong thunderstorms were located over Lake
Almanor and extending south to Paxton and Twain.
Dime size hail are possible with these storms.
Locations impacted include...
Prattville, Lake Almanor Country Club, Seneca, Lake Almanor
Peninsula, Crescent Mills, Caribou, Keddie, Twain, Canyondam, East
Shore, Paxton, Indian Falls, Hamilton Branch and Greenville.
If you are on or near Lake Almanor, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4025 12104 4024 12104 4023 12101 4022 12100
4022 12095 4019 12091 3998 12086 4005 12119
4029 12115
TIME...MOT...LOC 2229Z 274DEG 24KT 4012 12093
BaruffaldiThe Beale AFB radar (KBBX), 97 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
Estimated nickel sized hail at Chester, along with 1.24 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899697.